Minnesota, 2021

Tornadoes in Minnesota, May 19, 2021

May 19, 2021 · NWS MPX · 13 events in 6 counties and zones

There were several low-topped supercells that developed along a warm front across Southern Minnesota Wednesday evening, May 19, 2021. These storms produced 7 short-lived tornadoes and several funnel clouds across southern Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

There were several low-topped supercells that developed along a warm front across Southern Minnesota Wednesday evening, May 19, 2021. These storms produced 7 short-lived tornadoes and several funnel clouds across southern Minnesota. These tornadoes were weak and most rated EF0. This was a marginal CAPE, marginal wind shear environment with low cloud bases. A strengthening low-level jet led to an increase in low-level wind shear. This was able to produce a few low-topped supercells that were efficient tornado producers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 19, 2:04 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, May 19, 2:04 PM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
304 PM CDT Wed May 19 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 303 PM CDT Wed May 19 2021

A highly amplified upper level pattern will prevail over the next 36
hours, with a long wave trough digging south along the west coast and
an upper ridge meandering over the Mid-Atlantic and Southeastern
CONUS. In between, meridional flow will continue to push much higher
levels of moisture and a modest surge of warmer air into the Upper
Midwest. Meanwhile, at the surface, high pressure remains centered
over the eastern seaboard while a cold front emanating from Hudson
Bay extends southwest across the Dakotas and over the northern-
central Rockies. South-to-north flow persists in the lower levels,
aiding the moisture and warm air advection into the Upper Midwest.

Very little change in these upper level and lower level patterns are
expected during this short-term period. The result of these features
is already being realized on KMPX radar as clusters of showers with a
few embedded thunderstorms are drifting north over the WFO MPX
coverage area. As several compact shortwave trough axes ride
northeast and north within the upper level flow, this will help
increase precipitation coverage across the area. The good news with
this overall setup is that it lacks a cold pool aloft, thus
mitigating a hail threat, and the deep moisture advection will make
for a moist column well into the atmosphere. There is also a lack of
appreciable jetting aloft, making for weak shear and thus mitigating
a hail threat. And, even with PWATs around 1.25" per SPC
mesoanalysis, the precipitation is rather progressive and this would
mitigate any heavy rain/flooding issue. Therefore, what we're dealing
with is not much more than springtime rains which the area sorely
needs given the recent lack of rainfall across the area.

Specific location timing of the precipitation will be rather tricky
as the intermittent nature of the storms will make for short bursts
of precipitation followed by some dry time, and this will be the case
through the overnight hours. A more definitive break is looking more
and more possible after sunrise tomorrow through midday before
additional showers/thunderstorms develop. And for tomorrow,
additional moisture putting dewpoints into the low-mid 60s area-wide
with the morning clearing will aid in heightened instability for
Thursday afternoon. Elevated CAPE in excess of 1000 j/kg looks very
reasonable to be achieved while modest low level jetting may
intersect with the instability to produce isolated strong/severe
thunderstorms. SPC has expanded the Marginal Risk area to include
nearly all of MN and western MN which makes sense given the wider
expanse of enhanced moisture. Even without severe weather, there is
still likely- categorical PoPs over much of the coverage area.

.LONG TERM...(Friday through Wednesday)
Issued at 303 PM CDT Wed May 19 2021

No significant changes with the latest run of the NBM for the long
term period, with the general story being an upper level closed low
and trough in the western CONUS coupled with a ridge in the southeast
bringing warm and moist air into the northern plains over the
period. This will result in warmer than normal conditions with highs
generally in the 80s, with the warmest day still looking to be
Saturday. Chances for showers and thunderstorms will also be present,
with the limiting factor in this case being a lack of significant
forcing as major synoptic systems remain cutoff due to the upper
level pattern. Most models have this pattern breaking by the middle
of next week as the upper level low to our west eventually moves
northeast and drags a cold front through the central US.

Our best chance for thunderstorms alongside the scattered showers
will be with any mid-level shortwave energy ejecting from the trough
to our west, which means confidence will be fairly low until the 1 to
2 day time frame when this type of feature generally gets picked up
by closer range models. Instability will be meager as lapse rates are
mediocre due to the incredible amount of moisture moving into the
area, with forecast soundings showing very little dry air even aloft,
leading to a better chance for heavy rainfall than typical severe
thunderstorms. As was mentioned in the previous discussion, healthy
PWAT values of around 1.3-1.5 are near climatological maximums for
late May, adding further support for a rainfall type of threat. The
main issue with trying to forecast thunderstorms during the period is
the lack of forcing and generally weak shear will make preferable
severe weather storm modes difficult to produce, thus more scattered
and individual cells will be required to manifest an actual severe
weather threat.

Above normal temperatures for the period are expected, with Saturday
still looking like the day to watch as far as the highest high goes.
NBM populated mid to upper 80s which is right along the 50th
percentile, with 90th percentile for MSP around 88 or 89 suggesting
this has moderated a couple of degrees from the overnight run. The
only reason this has changed is due to a slight increase in cloud
cover during this time, which could be just enough to keep us from
hitting that 90 mark. With the funnel of moisture, dew points will be
in the mid to upper 60s meaning heat index values in the 90s are
expected regardless.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 105 PM CDT Wed May 19 2021

Tricky TAF period due to varying ceilings and precipitation timing.
Clusters of showers with embedded thunderstorms will stream northward
starting later this afternoon and continue for much of the TAF
duration. Earlier start at the southern TAF sites with potential for
TSRA late this afternoon into early this evening. Ceilings will
generally run in MVFR range through this evening, with some MVFR-IFR
visibility possible under heavier showers. More sustained IFR
conditions likely overnight through daybreak, particularly in
southern-eastern MN into western WI where fog is again expected.
Showers look to diminish around daybreak then resume again late
morning through Thursday afternoon. Additional TSRA possible but too
difficult to pin down timing. Winds will remain SE to S 10-15kt with
occasional higher gusts.

KMSP...Precip likely to commence just before the afternoon/evening
push today with passing TSRA looking reasonable during that time.
Precipitation will be intermittent/showery this afternoon and evening
with more sustained rainfall likely overnight through late Thursday
morning. IFR conditions reasonable throughout the Thursday morning
push. After a break in the precip, additional showers and possibly
TSRA can be expected Thursday afternoon.

/OUTLOOK FOR KMSP/
Fri...Mainly VFR. Slight chc SHRA/TSRA/MVFR. Wind S 10-15 kts.
Sat...Mainly VFR. Slight chc SHRA/TSRA/MVFR. Wind SW 10-15 kts.
Sun...SHRA/TSRA/MVFR likely, mainly p.m. Wind SW 5-10 kts becoming E.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JPC
LONG TERM...TDH
AVIATION...JPC
Hazardous weather outlook, May 19, 2:10 PM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
310 PM CDT Wed May 19 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201600-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
310 PM CDT Wed May 19 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are likely at times Thursday through Monday. There
is a Marginal Risk of severe thunderstorms Thursday across the
entire coverage area and on Friday for eastern Minnesota into
western Wisconsin. A few storms could contain large hail and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed through tonight.

The radar

The Minneapolis radar (KMPX), 43 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

9 tornado, 4 funnel cloud. Local standard time, as filed.

Funnel Cloud, McLeod

When
May 19, 5:20 PM CST
Where
McLeod County, 3 mi NE of Glencoe
Reported by
Storm Chaser
Coordinates
44.801, -94.107

A storm chaser took video of a brief funnel cloud. Ground contact was never noted.

Funnel Cloud, Steele

When
May 19, 6:11 PM CST
Where
Steele County, 2 mi WSW of Meriden
Reported by
Storm Chaser
Coordinates
44.069, -93.417

A storm chaser took video of a brief funnel cloud. It might have made ground contact but it was not possible to tell from the video, nor was there any damage noted. Therefore this has been recorded as a funnel cloud.

Funnel Cloud, Steele

When
May 19, 6:17 PM CST to 6:21 PM CST
Where
Steele County, 3 mi WSW of Owatonna
Reported by
Trained Spotter
Coordinates
44.063, -93.276

Numerous videos, including some from trained spotters, showed a funnel cloud west of Owatonna. Toward the end, it became rope-like and then dissipated. None of the videos were close-up, and no debris cloud was ever noted, so ground contact contact could not be confirmed by video. Two surveys by local officials and the NWS revealed no damage anywhere. Therefore this has been recorded as a funnel cloud. Videos showed another funnel cloud close to this one, and a separate entry has been made for that funnel.

Funnel Cloud, Steele

When
May 19, 6:19 PM CST to 6:23 PM CST
Where
Steele County, 4 mi W of Owatonna
Reported by
Trained Spotter
Coordinates
44.080, -93.301

Numerous videos, including some from trained spotters and a MNDOT traffic camera, showed a funnel cloud west of Owatonna. None of the videos were close-up, and no debris cloud was ever noted, so ground contact contact could not be confirmed by video. Two surveys by local officials and the NWS revealed no damage anywhere. Therefore this has been recorded as a funnel cloud. Videos showed another funnel cloud (that was rope-like) close to this one, and a separate entry has been made for that funnel.

Tornado, Steele

When
May 19, 6:37 PM CST to 6:39 PM CST
Where
Steele County, 3.19 mi W of Medford to 3.43 mi WNW of Medford
Rating
EF0
Path length
0.8 mi
Path width
25 yd
Continued into
Rice, Mn (MPX)
Reported by
Trained Spotter
Coordinates
44.185, -93.314

Two different trained spotters took video of a tornado that made ground contact in far northern Steele County, where about a dozen trees were broken per a NWS damage survey. It tracked north and moved into Rice County. One of the videos showed this tornado was the larger tornado, with another narrow tornado to its east that had characteristics similar to that of a satellite tornado.

Tornado, Rice

When
May 19, 6:39 PM CST to 6:40 PM CST
Where
Rice County, 5.94 mi SE of Warsaw to 5.74 mi SE of Warsaw
Rating
EF0
Path length
0.3 mi
Path width
15 yd
Reported by
Trained Spotter
Coordinates
44.199, -93.303

A trained spotter took video of a brief tornado that touched down in a wooded area and knocked down large branches. Another spotter was also monitoring the storm. The tornado was also caught on video by a MNDOT camera along I-35 near Clinton Falls, so the timing could be confirmed. A broader view of the storm suggested this tornado had some characteristics similar to that of a satellite tornado just east of a larger tornado.

Tornado, Rice

When
May 19, 6:39 PM CST to 6:41 PM CST
Where
Rice County, 5.59 mi SE of Warsaw to 5.07 mi SE of Warsaw
Rating
EF0
Path length
0.74 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
44.197, -93.315

Two different trained spotters took video of a tornado that made ground contact in far northern Steele County, where about a dozen trees were broken per a NWS damage survey. It tracked north and moved into Rice County. One of the videos showed this tornado was the larger tornado, with another narrow tornado to its east that had characteristics similar to that of a satellite tornado.

Tornado, Rice

When
May 19, 6:42 PM CST to 6:47 PM CST
Where
Rice County, 3.98 mi SE of Warsaw to 2.92 mi ESE of Warsaw
Rating
EF0
Path length
1.83 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
44.214, -93.338

Trained spotters took video of a tornado that touched down in an open field and moved northward. It struck a farmstead at the end of its path, with only large branches knocked down per a NWS damage survey.

Tornado, Le Sueur

When
May 19, 6:56 PM CST to 6:57 PM CST
Where
Le Sueur County, 2.78 mi ENE of Henderson Station to 2.86 mi ENE of Henderson Station
Rating
EF0
Path length
0.26 mi
Path width
25 yd
Continued into
Scott, Mn (MPX)
Reported by
Storm Chaser
Coordinates
44.539, -93.825

A brief touchdown was reported east-northeast of Henderson as it crossed Highway 19, moving from Le Sueur County into Scott County. It blew a trampoline and damaged a play set on the Le Sueur County side before moving north and damaging some trees in a grove in Scott County per a NWS damage survey.

Tornado, Scott

When
May 19, 6:57 PM CST to 6:59 PM CST
Where
Scott County, 5.45 mi SSE of Blakeley to 4.95 mi SSE of Blakeley
Rating
EF0
Path length
0.5 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
44.543, -93.825

A brief touchdown was reported east-northeast of Henderson as it crossed Highway 19, moving from Le Sueur County into Scott County. It blew a trampoline and damaged a play set on the Le Sueur County side before moving north and damaging some trees in a grove in Scott County per a NWS damage survey.

Tornado, Rice

When
May 19, 7:13 PM CST to 7:14 PM CST
Where
Rice County, 4.3 mi WSW of Dundas to 4.24 mi WSW of Dundas
Rating
EF0
Path length
0.17 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
44.406, -93.300

Two storm chasers took video of a narrow tornado. A damage survey revealed that several trees were broken or blown down. Law enforcement and spotters were also watching the tornado.

Tornado, Rice

When
May 19, 7:17 PM CST to 7:21 PM CST
Where
Rice County, 3.29 mi S of Little Chicago to 2.12 mi S of Little Chicago
Rating
EF1
Path length
1.17 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
44.433, -93.311

A storm chaser took video of a tornado moving in an open field and then along a line of trees. Some of the trees were uprooted and lofted a couple hundred feet in the air. A NWS damage survey also noted uprooted trees.

Tornado, Dakota

When
May 19, 7:53 PM CST to 7:54 PM CST
Where
Dakota County, 1.74 mi W of Lakeville Airlake Ar to 1.73 mi W of Lakeville Airlake Ar
Rating
EF0
Path length
0.18 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
44.625, -93.265

A storm chaser took video of a brief tornado. A damage survey revealed that it touched down in a wooded area, with several trees broken and large branches downed.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyThe tornado archive for Minnesota, 2021Warnings in Minnesota, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951207, 951195, 951192, 951193, 951199, 950475, 951201, 950476, 951196, 950477, 950478, 950479, 951197.